[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Geodon & EPS or Tardive Dyskinesia


With a young female child (9 years old 0 months) dx with bipolar disorder who has experienced severe extrapyramidal symptoms while on Geodon> after 3 weeks off of this drug are the side effects from EPS or tardive dyskinesia-like movements of the medication likely completely reversible or not? She is better but she remains significantly impaired by these involuntary movements. She is currently on Abilify. I would appreciate any insights you might share. Thank you


Dear Ms. W' -- 
First thought was hmm, how could we be sure that what you're seeing is the continuation of the earlier movement problems from Geodon, and not some continuation induced by aripiprazole (I prefer to avoid use of that stupid name they thought up for this stuff).  Obviously that would be hard to know for sure, although it sounds like the form/shape of the movements has not really changed during this transition. 

The next thought is more an answer to your question, namely that "tardive dyskinesia", which as you've learned is closely related to EPS, can go away fast, or slow, or not go away (though the latter is very uncommon especially after a relatively brief exposure to an antipsychotic, and hopefully less common as well with these new agents such as Geodon).  

As things go along, you've probably already figured out that there are quite a few medication approaches available which do not carry the risk of this kind of problem (instead, they carry a different set of risks, particularly in a 9 year old).  These medications, collectively known as mood stabilizers, are generally the starting place for the treatment of, according to several expert consensus guidelines, which you'll find outlined and linked from this webpage listing all the mood stabilizer options.  Nowadays, and perhaps more so in children, there is a tendency to start with things like Geodon and aripiprazole, driven mostly by a desire to avoid some of the side effects of the mood stabilizer medications; but as a fall back position, it's good to know you're going back, if necessary, to a very well-accepted starting place.  I don't mean to suggest that her doctor has done something wrong, mind you; what's been done thus far is a very common pattern and there is definitely no clear "right and wrong" about this.  It's all about balancing risks and probable benefits, including the decision as to what to do now. 

Dr. Phelps
 

 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?